Alabama, 2008

Hail and Damaging Winds in Alabama, June 25, 2008

June 25, 2008 · NWS BMX · 10 events in 5 counties and zones

A stationary front stretched out across the state led to several severe thunderstorms, with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A stationary front stretched out across the state led to several severe thunderstorms, with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 25, 12:12 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 25, 12:12 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT WED JUN 25 2008

.UPDATED...AFTERNOON FORECAST AND 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

QUITE A BIT MORE CU FORMING THIS MORNING...NECESSITATED A TWEAK TO
THE FORECAST. BUMPED UP POPS A BIT...AS IT LOOKS LIKE THE BLACK BELT
AREA IS A PRETTY GOOD BET TO FIRE UP SOME SCATTERED CONVECTION THIS
AFTERNOON...FROM TUSCALOOSA...TO MONTGOMERY...TO EUFAULA. TO THE
NORTH OF THAT...FOR ALL BUT THE NORTHEASTERN CORNER EAST OF
BIRMINGHAM AND NORTH OF INTERSTATE 20...CAN NOT RULE OUT AN ISOLATED
THUNDERSTORM...SUCH AS THE ONE THAT POPPED OVER WALKER COUNTY...AND
DECIDED TO INCLUDE MENTION OF ISOLATED WITH A 10 POP.

FORECAST SOUNDINGS INDICATE A THREAT FOR STRONG WINDS ESPECIALLY IN
THE SOUTH...ROUGHLY ALONG AND SOUTH OF HIGHWAY 80...SO INCLUDED
MENTION OF DAMAGING WINDS IN LATEST ZONE PACKAGE.  HWO WILL BE
UPDATE HERE SHORTLY TO REFLECT THE SAME.

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT ALL BUT ANB THIS
AFTERNOON...WITH THE HIGHEST CHANCES OF ACTUALLY AFFECTING A SITE AT
MGM...TOI...AND PERHAPS TCL. INCLUDED VCTS AND CB AT MGM AND
TOI...BUT CONFIDENCE/TIMING/COVERAGE PRECLUDES ANYTHING MORE THAN
THAT AT THIS TIME. WILL AMEND AS NECESSARY BASED ON RADAR. EXPECT
CONVECTION TO FIZZLE BY 04Z THIS EVENING...WITH CALM CONDITIONS
OVERNIGHT. HAZE AND MVFR POSSIBILITIES DUE TO ANY RAINFALL WARRANT
MENTION AT MGM AND TOI FOR THE OVERNIGHT. EXPECT ISOLATED TO
SCATTERED THUNDERSTORM ACTIVITY TO DEVELOP AGAIN LATE TOMORROW
MORNING.

JD/81

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81
Hazardous weather outlook, Jun 25, 12:28 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT WED JUN 25 2008

ALZ011>015-017>050-261828-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
128 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
HEAT OF THE AFTERNOON AND LAST INTO THE EVENING HOURS...FOR ALL BUT
THE AREAS EAST OF BIRMINGHAM AND NORTH OF INTERSTATE 20. THERE IS A
CHANCE THAT SOME STORMS THAT DEVELOP ACROSS AREAS ALONG AND SOUTH
OF U S HIGHWAY 80 COULD BECOME STRONG...WITH THE PRIMARY THREAT
BEING STRONG DAMAGING WINDS. THUNDERSTORM COVERAGE AND INTENSITY
SHOULD DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 25, 12:06 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT WED JUN 25 2008

ALZ047-251830-
LEE-
106 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 130 PM CDT...

AT 102 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEANS MILL...OR 6 MILES EAST OF OPELIKA...MOVING
NORTH AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEANS MILL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

61
Special weather statement, Jun 25, 12:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUN 25 2008

ALZ046-251900-
BULLOCK-
127 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 200 PM CDT...

AT 123 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR INVERNESS...OR 10 MILES SOUTH OF UNION SPRINGS...
MOVING NORTH AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  INVERNESS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

61
Special weather statement, Jun 25, 1:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT WED JUN 25 2008

ALZ050-251930-
BARBOUR-
207 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 230 PM CDT...

AT 205 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLAYTON...MOVING NORTH AT 5 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CLAYTON.
  BARBOUR COUNTY PUBLIC LAKE DAM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

61

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Barbour

When
June 25, 1:30 PM CST
Where
Barbour County, Alston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.880, -85.450

Thunderstorm Wind, Tuscaloosa

When
June 25, 5:05 PM CST
Where
Tuscaloosa County, 0.51 mi SE of Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.144, -87.545

A few trees were blown down in the Taylorville Community, just south of Tuscaloosa. One large tree fell onto a shed.

Thunderstorm Wind, Winston

When
June 25, 5:05 PM CST
Where
Winston County, 0.53 mi E of Lynn
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.049, -87.541

A few trees were blown down on AL-5, near Lynn.

Thunderstorm Wind, Tuscaloosa

When
June 25, 5:06 PM CST
Where
Tuscaloosa County, 2.15 mi NE of Taylorville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.170, -87.522

The roof of a department store at McFarland Mall was damaged. One vehicle had its windshield broken from flying debris. The roof of the State Troopers post in the same area was also damaged.

Hail, Tuscaloosa

When
June 25, 5:32 PM CST
Where
Tuscaloosa County, 1.18 mi NNE of (Tcl)tuscaloosa Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.236, -87.614

Hail, Tuscaloosa

When
June 25, 5:40 PM CST
Where
Tuscaloosa County, 3.49 mi NNE of Cloverdale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.275, -87.621

Thunderstorm Wind, Jefferson

When
June 25, 6:58 PM CST
Where
Jefferson County, 1.87 mi WSW of Clay
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.690, -86.630

Several trees blown down between Pinson and Clay. A few of the trees blocked the road.

Thunderstorm Wind, Blount

When
June 25, 7:25 PM CST
Where
Blount County, 1.34 mi NE of Hayden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.894, -86.754

Several trees were blown down.

Hail, Jefferson

When
June 25, 7:49 PM CST
Where
Jefferson County, 0.7 mi SSE of Kimberly
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.761, -86.814

Thunderstorm Wind, Blount

When
June 25, 8:33 PM CST
Where
Blount County, Oneonta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.950, -86.470

Several trees were blown down around Oneonta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121083, 121085, 121086, 121087, 121088, 121089, 121090, 121093, 121094, 121095.